Running head: BSN-340-BLUNT CHEST TRAUMA FROM A BEAN BAG GUN Blunt Chest Trauma from a Bean Bag Gun
Blunt Chest Trauma from a Bean Bag Gun
A violent, psychotic patient was brought to the emergency department by the Special Weapons and Tactics (SWAT) team for medical evaluation. He was in 4-point metal police-issue handcuffs and was quite diaphoretic and hostile. Per the officers’ report, this 61-year-old man had multiple previous manic-psychotic episodes. The police had been called to his house by his neighbors after he demonstrated increasingly violent behavior. When other tactics failed to subdue him, the SWAT team shot him with 2 bean bags. The initial beanbag struck the patient on his left anterior medial thigh. He had no other obvious signs of trauma. The team found it challenging, if not impossible, to interview and examine him in his aggressive state. He was given ziprasidone (Geodon) 20mg intramuscularly, and haloperidol (Haldol) 5mg intramuscularly, to help sedate him. After about 45 minutes, he was calmer, and the ED team was finally able to care for him safely. The patient’s physical examination was unremarkable except for the 2-beanbag marks, which had a minor central surface abrasion and surrounding contusion. A 12 lead ECG was obtained, which showed ST elevation in the V3 through V6 (cardiac monitor leads that are placed around the chest area to see if a patient is having a heart attack; an ST elevation is an indication that a patient is having a heart attack or in medical terms an Acute MI) leads. His blood work was significant for elevated cardiac enzyme levels, with a troponin level of 18.65 (very high level), creatine kinase MB isoenzyme (CKMB)-again very high at 59, his creatine kinase was 1,742, also a very high cardiac enzyme level (this enzyme level can be high in people with muscle trauma too, not just cardiac). His hemoglobin and hematocrit levels were low, at 9.7 hgb, and 28% hct. A transthoracic echocardiogram...
Please join StudyMode to read the full document